Until today, almost everyone knew how birth control medicines could tremendously affect mood and physical health. Many people see the side effects of birth control pills, such as headaches, mood swings, abdominal pain, and fatigue. However, a very little number of people seem to know how diverse the effects of birth control can be. One such diverse area of our body that is affected significantly by birth control pills is our oral health. Over the years, a significant number of researchers have made it their mission to investigate the possible effects of birth control on our oral health. However, this job is not only theirs but of every other person who cares for himself as well as those around him. It is now the responsibility of every person to be informed regarding how their health is affected by all kinds of medicines. As an educated nation, we all carry the burden of spreading such awareness, which is largely missing from our social circles. This blog is all about getting an insight into how birth control can have a severe impact on your oral health, be it in the form of minor problems such as bad breath or significant issues such as oral cancer.
The Science Behind Birth Control and Oral Health
One way of understanding the effects of birth control on oral health is to break it into two parts. The first part of the theory is the proven fact that birth control leads to immense hormonal changes in the body of a female. As hormonal fluctuations occur, a woman is not only susceptible to emotional changes but also to other physical changes. The second part of the equation comes here; the hormonal changes occurring from birth control pills, also known more commonly as contraceptives, render the person susceptible to insufficient blood supply in the gums. This lack of sufficient blood in the oral region of your body can then cause issues such as receding gums, bleeding from the gums, and other periodontal diseases.
TMJ and Birth Control
Ongoing research on this subject also indicates a powerful connection between people with temporomandibular joint disorders (TMJ) and their use of birth control pills. Because these contraceptives decrease the normal estrogen levels in a woman’s body, it can lead to quicker inflammation in people with TMJ disorders.